New York, 2023

Hail and Damaging Winds in New York, August 4, 2023

August 4, 2023 · NWS BGM · 27 events in 7 counties and zones

A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with damaging wind gusts and large hail. There were multiple reports of 1+ inch sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 8:29 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 4, 8:29 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
929 AM EDT Fri Aug 4 2023

.SYNOPSIS...
An approaching cold front will bring additional showers and
thunderstorms today. Some of these storms may become strong to
severe. Dry weather then moves in for the weekend, before
additional showers and thunderstorms are possible on Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
915 AM Update:
Updated near term grids to reflect ongoing showers and
thunderstorms in central NY which have formed a little earlier
than anticipated. SPC mesoanalysis shows MLCAPE around 1000 J/kg
and 0-6 km shear of around 40 knots in central NY. Short wave
and associated mid-level jet streak was moving southeast from
the Great Lakes. This mid level jet streak will be the impetus
to push a cold front through central NY and northeast PA late
this afternoon into the evening. This front will be moving
through an environment that is destablizing with MLCAPEs
projected to reach between 1500 to 2000 J/kg as per SPC RAP
forecasts. 0-6 km wind shear is projected to be around 35-40
knots too as the mid-level jet streak moves through. This
likely will lead to continued thunderstorm development this
afternoon and into the evening ahead of the front. SPC slight
risk for SVR over most of our area looks on track.

700 AM Update:

A deepening upper level trough and associated cold front will
move through the region today, which will spark an additional
round of showers and thunderstorms. As the atmosphere
destabilizes this afternoon, these thunderstorms will increase
in coverage and slowly move southeastward ahead of the front.
With relatively steep lapse rates, combined with CAPE in excess
of 1000 J/kg and 25-30kts of bulk shear, some of these storms
will have the potential to produce damaging winds. Heavy
downpours are also possible. Before these afternoon showers and
thunderstorms, conditions should actually be mainly dry this
morning with just a few isolated showers. Highs are expected to
be in the mid 70s to lower 80s, with afternoon convection likely
limiting highs a bit.

Showers and thunderstorms will quickly diminish this evening
and there will be some clearing overnight behind the front.
Patchy fog will be possible, especially in the valleys. Lows
will be in the mid 50s to near 60.

High pressure will be in control of our weather for Saturday,
which will result in a dry day with mostly sunny skies. Dew
points will be dropping into the 50s for most of the area, so it
will be less humid as well. High temperatures are expected to be
in the mid 70s to near 80.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
458 AM Update

Quiet and pleasant summer weather looks to prevail for Saturday
night, right into the second half of the weekend as a surface high
builds over the region. Temperatures will be seasonably warm, with
lows in the 50s Saturday night, and highs reaching 80-85 Sunday
afternoon. Humidity levels look to stay rather low, with dew points
in the 50s to around 60 in the afternoon. Model guidance is trending
slower with the next system, so skies look to remain mostly sunny.

Clouds gradually increase Sunday night as a low deepens across the
central Great Lakes. Most of the shower activity looks to hold off,
with generally dry conditions continuing overnight. Southeast winds
begin increasing after midnight, reaching 8-15 mph with gusts 20-25
mph before daybreak. These increasing clouds and breezy conditions
will keep overnight lows milder, only dipping down into the 60s.

Will need to keep a close eye on Monday, as a rather potent low
moves from the Central Great Lakes east into the St Lawrence valley.
At 500mb a deep, slightly negatively tilted trough swings toward
western NY in the afternoon. A surface warm front is progged to lift
well off to our north into southern Canada during the afternoon, as
a cold front slowly presses east across NY and PA. Southerly flow
increases ahead of the front, with the latest 00z GFS advertising an
increasing low level jet of around 35-40 kts at 850mb. This will
bring increasing moisture and instability to our area, with pwats
potentially reaching 1.8 to 2.0 inches and MLCAPE could exceed 1000
J/Kg if there is enough daytime boundary layer heating. Deep layer
shear continue to look sufficient for organized convection to
develop, and SPC has highlighted our area in a 15% day 5 severe
thunderstorm outlook, with damaging winds the greatest concerns.
Exact details such as timing, and how unstable we ultimately get
remain somewhat uncertain. The cold front looks to move through
sometime Monday evening or Monday night, with PoPs decreasing
quickly from west to east overnight. Outside of the showers and
thunderstorms, Monday is forecast to be partly sunny, warm and more
humid with highs in the upper 70s to lower 80s and dew points
reaching the upper 60s to low 70s. Monday night is mild and still
muggy with lows in the mid-60s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
458 AM Update

Model difference remain on Tuesday, with the GFS showing lingering
troughing with associated showers over the area. Meanwhile the 00z
ECMWF quickly lifts the low/trough north up toward Hudson Bay, with
a zonal 500mb flow over the area and dry mid level air overhead.
With the differences in the deterministic guidance, decided to keep
the official forecast in line with the blended guidance (NBM) which
gave decreasing clouds through the day on Tuesday, but still chance
PoPs for showers and isolated thunderstorms. Temperatures remain
seasonable, with highs in the mid-70s to lower 80s. Wednesday
continues to look mainly dry, with a zonal westerly flow aloft over
the area. Cannot rule out a stray shower or storm in the afternoon,
but overall its shaping up to mostly sunny and warm.

The next upper level trough and frontal system begins
developing over the Central Great Lakes on Thursday, moving east
toward our CWA late in the day and right into next Friday.
Again continued to use the NBM guidance for the official
forecast considering the minor timing and spatial differnces in
the deterministic guidance. This brought chance PoPs for showers
and thunderstorms back into CNY and NE PA Thursday afternoon,
evening and especially by Friday. Temperatures remains very
consistent, with highs in the upper 70s to mid-80s and lows in
the upper 50s to low 60s...which is close, or slightly above
average for this time of year.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Mainly VFR conditions are expected this morning, although a
stratus deck will bring some MVFR to Fuel Alternate
restrictions at KAVP and  KBGM. An additional round of showers
and thunderstorms is expected to develop this afternoon, which
may bring occasional additional restrictions. TEMPO groups
remain in place for the timeframe where thunderstorms are most
likely at each terminal.

Showers and thunderstorms taper off this evening, but with
lingering low level moisture, patchy fog is expected, especially
at KELM.

Outlook...

Saturday through Sunday...mainly VFR, except restrictions in
early morning valley fog at KELM.

Monday and Tuesday...chance of showers/thunderstorms and
associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/DJN
NEAR TERM...BJG/DJN
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJG
Hazardous weather outlook, Aug 4, 8:31 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
931 AM EDT Fri Aug 4 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-051345-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
931 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are likely into the early
evening. Some of these storms may produce gusty winds and hail, as
well as locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms are possible Monday into
Monday night. Some of these storms will have the potential to produce
gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Special weather statement, Aug 4, 6:41 AM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
741 AM EDT Fri Aug 4 2023

NYZ044-041215-
Cortland NY-
741 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern
Cortland County through 815 AM EDT...

At 741 AM EDT, Doppler radar was tracking a strong thunderstorm over
South Cortland, or near Cortland, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Virgil, Marathon, Lapeer, South Cortland, Munsons Corners, Freetown
Corners, Gracie and Cortland West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4257 7596 4241 7606 4241 7607 4251 7626
      4259 7626
TIME...MOT...LOC 1141Z 290DEG 21KT 4254 7622

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Aug 4, 7:47 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
847 AM EDT Fri Aug 4 2023

NYZ045-046-041315-
Otsego NY-Chenango NY-
847 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Otsego
and central Chenango Counties through 915 AM EDT...

At 847 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mc Donough, or 9 miles southwest of Norwich, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norwich, Guilford, Oxford, Preston, Mc Donough, Rockdale, Mt Upton,
Tyner, Lathams Corners and Holmesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 7580 4252 7579 4257 7530 4232 7539
TIME...MOT...LOC 1247Z 280DEG 37KT 4248 7570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Aug 4, 8:27 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
927 AM EDT Fri Aug 4 2023

NYZ036-041345-
Madison NY-
927 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central
Madison County through 945 AM EDT...

At 927 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eaton, Hamilton, Pecksport, Pierceville and Hubbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 7544 4286 7542 4277 7541 4280 7563
      4286 7564 4290 7544
TIME...MOT...LOC 1327Z 263DEG 23KT 4283 7558

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Aug 4, 10:21 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1121 AM EDT Fri Aug 4 2023

NYZ037-041545-
Southern Oneida NY-
1121 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of east central Oneida
County through 1145 AM EDT...

At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Stittville, or 8 miles north of Utica, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trenton, Floyd, Holland Patent, Barneveld, Barnveld, Stittville and
Trenton Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4326 7516 4325 7515 4326 7514 4326 7513
      4322 7507 4311 7517 4320 7538 4325 7537
      4329 7515
TIME...MOT...LOC 1520Z 268DEG 14KT 4322 7529

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Aug 4, 10:32 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1132 AM EDT Fri Aug 4 2023

NYZ046-041600-
Otsego NY-
1132 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of central Otsego
County through NOON EDT...

At 1132 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hartwick, or 12 miles north of Oneonta, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartwick, Cooperstown, New Lisbon, Milford, Oaksville, Mt Vision,
Gilbert Lake State Park, Index and Toddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 7519 4265 7523 4278 7496 4254 7489
TIME...MOT...LOC 1532Z 256DEG 22KT 4262 7515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
August 4, 10:37 AM EST
Where
Oneida County, Stittville
Measured
1.25 in hail
Reported by
Public
Coordinates
43.220, -75.280

Thunderstorm Wind, Oneida

When
August 4, 12:49 PM EST
Where
Oneida County, 2.16 mi S of Ridgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.049, -75.231

Strong thunderstorm winds knocked down a large tree on Higby Road.

Thunderstorm Wind, Madison

When
August 4, 1:07 PM EST
Where
Madison County, 1.47 mi NNE of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.840, -75.520

Strong thunderstorm winds knocked down multiple trees near Lake Moraine.

Hail, Otsego

When
August 4, 1:59 PM EST
Where
Otsego County, 1.01 mi W of Burlington Flats
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -75.200

Hail, Otsego

When
August 4, 2:04 PM EST
Where
Otsego County, Edmeston
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -75.230

Thunderstorm Wind, Otsego

When
August 4, 2:10 PM EST
Where
Otsego County, 1.37 mi NNE of West Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.718, -75.170

Strong thunderstorm winds knocked down a tree on State Highway 80.

Hail, Otsego

When
August 4, 2:24 PM EST
Where
Otsego County, Cherry Vly
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -74.750

Hail, Otsego

When
August 4, 2:30 PM EST
Where
Otsego County, 1.23 mi SW of Edmeston
Measured
0.88 in hail
Reported by
Public
Coordinates
42.690, -75.250

Thunderstorm Wind, Sullivan

When
August 4, 2:59 PM EST
Where
Sullivan County, 2.02 mi NNW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.808, -74.942

Strong thunderstorm winds knocked down wires on Hust Road and onto residence driveway.

Thunderstorm Wind, Sullivan

When
August 4, 3:05 PM EST
Where
Sullivan County, 0.69 mi N of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.790, -74.930

Strong thunderstorm winds knocked down a tree onto a car. Unknown if the car was occupied.

Thunderstorm Wind, Chenango

When
August 4, 4:43 PM EST
Where
Chenango County, 0.86 mi NNW of Norwich Eaton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
42.580, -75.529

Strong thunderstorm winds snapped a large (5 inch diameter) tree branch. The branch landed into a yard.

Hail, Chenango

When
August 4, 4:52 PM EST
Where
Chenango County, 1.38 mi N of Preston
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -75.600

Hail, Chenango

When
August 4, 5:00 PM EST
Where
Chenango County, 1.47 mi SSW of East Pharsalia
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -75.730

Hail, Chenango

When
August 4, 5:04 PM EST
Where
Chenango County, Norwich
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -75.520

Hail, Chenango

When
August 4, 5:16 PM EST
Where
Chenango County, 1.47 mi NNW of East Mc Donough
Measured
1.5 in hail
Reported by
Public
Coordinates
42.520, -75.680

Hail, Delaware

When
August 4, 5:32 PM EST
Where
Delaware County, 0.86 mi SE of West Davenport
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -74.960

Hail, Delaware

When
August 4, 5:40 PM EST
Where
Delaware County, Meridale
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -74.950

Hail, Delaware

When
August 4, 5:44 PM EST
Where
Delaware County, East Meredith
Measured
1 in hail
Reported by
Public
Coordinates
42.420, -74.880

Hail, Delaware

When
August 4, 5:52 PM EST
Where
Delaware County, 2.06 mi SW of Kortright
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -74.830

Hail, Delaware

When
August 4, 5:56 PM EST
Where
Delaware County, 0.51 mi W of Bloomville
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -74.810

Hail, Delaware

When
August 4, 6:06 PM EST
Where
Delaware County, 2.56 mi E of Bovina Center
Measured
1.25 in hail
Reported by
Public
Coordinates
42.270, -74.730

Hail, Delaware

When
August 4, 6:16 PM EST
Where
Delaware County, 0.86 mi NE of Masonville
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -75.360

Hail, Broome

When
August 4, 6:18 PM EST
Where
Broome County, 0.86 mi NW of (Bgm)binghamton Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
42.210, -75.990

Thunderstorm Wind, Broome

When
August 4, 6:34 PM EST
Where
Broome County, 0.91 mi W of Choconut Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.151, -75.968

Strong thunderstorm winds uprooted a tree.

Thunderstorm Wind, Broome

When
August 4, 7:04 PM EST
Where
Broome County, 1.02 mi W of Choconut Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.150, -75.970

Strong thunderstorm winds knocked down a large tree. The tree split near the trunk and fell into the yard of a residence.

Thunderstorm Wind, Sullivan

When
August 4, 7:15 PM EST
Where
Sullivan County, 0.74 mi SE of Rock Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.622, -74.590

Stront thunderstorm winds knocked down multiple trees and wires on Rock Hill Drive.

Thunderstorm Wind, Sullivan

When
August 4, 7:19 PM EST
Where
Sullivan County, 1.87 mi NW of Yankee Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.600, -74.574

Strong thunderstorm winds knocked down a tree and wires on Wolf Lake Road. The live wires caught the tree on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120613, 1120614, 1120615, 1120616, 1120617, 1120618, 1120619, 1120620, 1120621, 1120622, 1120624, 1120623, 1120625, 1120627, 1120626, 1120628, 1120629, 1120630, 1120631, 1120632, 1120646, 1120647, 1120649, 1120650, 1120652, 1120655, 1120657.